Metabolic acidosis after acute acetaminophen overdose is typically attributed to either transient lactic acidosis without evidence of hepatic injury or hepatic failure. High levels of the organic acid 5-oxoprolinuria are usually reported in patients with predisposing conditions, such as sepsis, who are treated in a subacute or chronic fashion with acetaminophen. The authors report a case of a 40-year-old woman who developed anion gap metabolic acidosis and somnolence after an acute acetaminophen overdose. Substantial hepatic damage did not occur, which ruled out acetaminophen-induced hepatic insufficiency as a cause of the patient's acidosis or altered mental status. Urinalysis revealed elevated levels of 5-oxoproline, suggesting that the patient's acute acetaminophen overdose was associated with marked anion gap metabolic acidosis due solely to 5-oxoproline without hepatic complications. The acidosis fully resolved with N-acetylcysteine treatment and supportive care including hydration.